Texas, 2011Hail and Damaging Winds in Texas, April 21 to 22, 2011
April 21 to 22, 2011 · NWS FWD · 9 events in 6 counties and zones
A dissipating thunderstorm in Young County produced a heatburst that produced 60 MPH winds across the county. No damage was reported from these winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dissipating thunderstorm in Young County produced a heatburst that produced 60 MPH winds across the county. No damage was reported from these winds. A few more storms later in the night produced hail up to the size of pennies, but quarter sized hail was reported in Boonsville in Wise County. Another dissipating thunderstorm produced a heatburst in McLennan County with minor damage in the Waco area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 21, 7:00 PM CST, 53 minutes earlier.
Area forecast discussion, Apr 21, 7:00 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
800 PM CDT THU APR 21 2011
.UPDATE...
A WARM FRONT WILL CONTINUE TO LIFT NORTHWARD ACROSS THE REGION.
SCATTERED STORMS WILL CONTINUE TO FORM ACROSS THE CONCHO VALLEY
AND BIG COUNTRY AND DRIFT EAST TOWARD THE WESTERN ZONES. DIFFICULT
TO SAY HOW STRONG THESE STORMS WILL BE WHEN THEY ARRIVE. RUC
SOLUTION INDICATES STORMS WILL WEAKEN AS THEY MOVE EAST WHICH
SEEMS REASONABLE WITH THE LOSS OF SURFACE HEATING. HOWEVER...WITH
A BOUNDARY STILL IN NEAR THE REGION AND A 40 KNOT LOW LEVEL JET
EXPECTED TO DEVELOP...WILL INCLUDE 20 PERCENT POPS ACROSS THE
NORTH AND WEST THIS EVENING.
NO OTHER MAJOR CHANGES AT THIS TIME.
79
&&
.AVIATION...
CU OVER THE TAF SITES HAVE NOT LOOKED TOO IMPRESSIVE OVER THE PAST
HOUR OR TWO. WITH THE WINDOW OF LITTLE TO NO CIN CLOSING AS
SURFACE TEMPS BEGIN TO COOL...HAVE OPTED TO TAKE OUT THE CB IN
THE TAFS. CONVECTION HAS FIRED TO OUR WEST WHERE THERE IS BETTER
SURFACE CONVERGENCE AND SUBTLE UPPER SUPPORT. THERE IS A SMALL
CHANCE THIS CONVECTION COULD MAKE IT AS FAR EAST AS THE
METROPLEX...BUT CONFIDENCE IN THIS SCENARIO IS LOW AND WILL LEAVE
ANY MENTION OF STORMS OUT OF THE TAF FOR NOW. WILL AMEND IF
THESE STORMS HOLD TOGETHER AND TRACK MORE EASTERLY THAN
NORTHEAST.
OTHERWISE...LOW CLOUDS WILL STREAM NORTH OVERNIGHT. LAMP GUIDANCE
SUGGEST IFR CONDITIONS...BUT THINK OUR SURFACE WINDS WILL BE TOO
STRONG AND WILL STICK CLOSER TO THE MAV AND MET GUIDANCE OF LOW
MVFR. SOUTHERLY WINDS WILL REMAIN AROUND 15 KNOTS AND EXPECT THEM
TO INCREASE TOMORROW WITH GUSTS APPROACHING 30 KNOTS. CIGS SHOULD
LIFT INTO VFR CATEGORIES AROUND NOON TOMORROW.
85/NH
&&
.PREV DISCUSSION... /ISSUED 400 PM CDT THU APR 21 2011/
A WARM FRONT CONTINUES SURGING NORTH ACROSS NORTH TEXAS...THE
MOTION CLEARLY EVIDENT ON SATELLITE. MOISTURE IS POOLING ALONG THE
BOUNDARY...SOME SITES SEEING A RAPID 10-DEGREE INCREASE IN DEW
POINT BEFORE MORE WELL MIXED AIR TAKES ITS PLACE. DESPITE THE
TEMPORARY SURGE IN INSTABILITY...THE CU FIELD SHOWS THAT A
SIGNIFICANT CAP REMAINS. THE BOUNDARY MAY BE A FOCUS FOR
CONVECTIVE INITIATION THROUGH NIGHTFALL...PRIMARILY BETWEEN THE
I-20 CORRIDOR AND THE RED RIVER. TO THIS POINT...PARCELS WITH
SOURCE REGION IN BUOYANT AIR SOUTH OF THE BOUNDARY HAVE REMAINED
TRAPPED BETWEEN THE FRONTAL INVERSION AND THE MID-LEVEL CAP BELOW
700MB. THOSE THAT HAVE REACHED THEIR LFC HAVE DONE SO FURTHER FROM
THE SURFACE BOUNDARY...RIDING UP THE FRONTAL SLOPE INTO EASTERN
OKLAHOMA AND ARKANSAS...WHERE THE MID-LEVEL INVERSION IS
NEGLIGIBLE BUT LAPSE RATES ABOVE IT ARE STILL SIGNIFICANT. FOR
AREAS IN NORTH TEXAS ALONG AND NORTH OF THE I-20 CORRIDOR...THERE
WILL REMAIN A HAIL THREAT WITH ANY STORMS THAT DO FORM. NEAR-
BOUNDARY SHEAR WILL BE FAVORABLE FOR SHORT-LIVED TORNADIC
SUPERCELLS...BUT FLOW ALOFT WILL TEND TO CARRY STORMS AWAY FROM
THE SURFACE BOUNDARY.
ON FRIDAY...FOCUS FOR CONVECTION WILL BE THE DRYLINE IN FAR WESTERN
NORTH TEXAS. WHILE THIS MAY IMPACT AREAS WITH ONGOING FIRES...
CONVERGENCE NEAR THE BOUNDARY APPEARS UNFAVORABLE FOR CONVECTIVE
INITIATION. EVEN WITHOUT RAIN...HUMIDITY WILL REMAIN AT HEALTHY
LEVELS IN WESTERN NORTH TEXAS...DESPITE TEMPERATURES IN FIRE AREAS
CLIMBING INTO THE 90S FRIDAY AFTERNOON.
A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON SATURDAY...BUT
HAVE MAINTAINED A SURFACE WIND FIELD SIMILAR TO PREVIOUS FORECASTS
THAT PREVENTS THE BOUNDARY FROM PENETRATING MUCH OF THE CWA. THOSE
ENGAGED IN FIRE CONTAINMENT SHOULD BE PREPARED FOR A POTENTIAL
WIND SHIFT.
&&
.CLIMATE...
FOR THE FIRST TIME IN THE 12-YEAR HISTORY OF THE U.S. DROUGHT
MONITOR...THE ENTIRE STATE OF TEXAS IS IN DROUGHT. TWO THIRDS OF
TEXAS IS CATEGORIZED AS BEING IN EXTREME (D3) OR EXCEPTIONAL
DROUGHT (D4)...THE GREATEST EXTENT ON RECORD.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 70 88 71 84 69 / 20 10 10 20 20
WACO, TX 71 92 73 91 72 / 10 5 10 10 10
PARIS, TX 66 86 67 81 66 / 20 10 20 30 20
DENTON, TX 68 88 69 81 66 / 20 10 20 30 30
MCKINNEY, TX 69 86 70 83 67 / 20 10 20 20 20
DALLAS, TX 72 89 71 85 70 / 20 10 10 20 20
TERRELL, TX 68 87 69 87 68 / 20 5 10 10 20
CORSICANA, TX 70 90 70 89 70 / 10 5 10 10 10
TEMPLE, TX 71 92 70 92 71 / 10 5 10 10 10
MINERAL WELLS, TX 70 92 68 82 67 / 20 20 20 30 30
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
85/79
Hazardous weather outlook, Apr 21, 2:11 PM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
311 PM CDT THU APR 21 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
311 PM CDT THU APR 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
LOOK FOR A CHANCE OF STRONG TO SEVERE THUNDERSTORMS NORTHEAST OF A
EASTLAND...WACO...PALESTINE LINE THROUGH MIDNIGHT. LARGE
HAIL...VERY GUSTY WINDS...AND FREQUENT LIGHTNING CAN BE EXPECTED
WITH ANY STRONG TO SEVERE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHWEST PARTS
OF NORTH TEXAS FRIDAY AFTERNOON...THEN ALONG AND NORTH OF INTERSTATE
20 FRIDAY NIGHT INTO SATURDAY.
A COLD FRONT WILL ARRIVE AND STALL ACROSS NORTHWEST PARTS OF NORTH
TEXAS SATURDAY NIGHT AND EARLY SUNDAY. SCATTERED THUNDERSTORMS
WILL BE POSSIBLE ALONG AND NEAR THE FRONT ACROSS MAINLY THE
NORTHWEST HALF OF NORTH TEXAS.
THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE SUNDAY NIGHT INTO
MONDAY ACROSS ALL OF NORTH TEXAS...AS A STRONG STORM SYSTEM AFFECTS
THE AREA.
LOW CHANCES FOR THUNDERSTORMS WILL LINGER ACROSS THE SOUTHEAST
HALF OF NORTH TEXAS MONDAY NIGHT INTO TUESDAY.
SEVERE WEATHER IS POSSIBLE WITH ANY THUNDERSTORM ACTIVITY THROUGH
THE WEEKEND AND EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING.
05/
Thunderstorm Wind, Young
- When
- April 21, 7:53 PM CST
- Where
- Young County, Olney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.370, -98.770
A heatburst associated with dissipating convection occurred in Young County. The Olney Emergency Manager estimated 60 MPH winds with the heatburst. No damage was reported.
Thunderstorm Wind, Young
- When
- April 21, 7:55 PM CST
- Where
- Young County, Graham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.100, -98.600
A heatburst associated with dissipating convection occurred in Young County. The fire department in Graham estimated 60 MPH winds with the heatburst. No damage was reported.
Hail, Jack
- When
- April 21, 9:18 PM CST
- Where
- Jack County, 3 mi ENE of Perrin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.047, -98.022
Penny size hail was reported 3 miles east-northeast of Perrin.
Hail, Wise
- When
- April 21, 9:50 PM CST
- Where
- Wise County, Boonsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.070, -97.870
Hail up to the size of pennies was reported in Boonsville.
Hail, Wise
- When
- April 21, 10:00 PM CST
- Where
- Wise County, Boonsville
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.070, -97.870
The hail size increased from penny size to quarter size in Boonsville.
Hail, Bell
- When
- April 22, 12:08 AM CST
- Where
- Bell County, 1 mi SW of Killeen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.120, -97.742
Penny size hail was reported on the southwest side of Killeen.
Hail, Coryell
- When
- April 22, 12:10 AM CST
- Where
- Coryell County, 3.19 mi SE of Copperas Cove
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 31.092, -97.890
Nickel size hail was reported by a CoCoRaHS observer south of Copperas Cove.
Hail, Bell
- When
- April 22, 12:18 AM CST
- Where
- Bell County, 1.84 mi N of Hood Afb
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.157, -97.727
Penny size hail was reported at Fort Hood.
Thunderstorm Wind, McLennan
- When
- April 22, 1:55 AM CST
- Where
- McLennan County, McGregor Muni Arpt to 1.89 mi SE of Waco Connally Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- AWOS
- Coordinates
- 31.480, -97.320
The McGregor AWOS reported a 60 MPH wind gust associated with a heatburst from a dissipating thunderstorm. Some minor damage was reported in Waco.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Arkansas, April 21, 2011$240,000 · 2.75 in hail · 11 events
- Damaging Winds and High Wind in Utah, April 21, 2011$103,000 · 72 kt wind · 13 events
- Wildfire in Texas, April 21 to 24, 2011$55,000 · 2 events
- Flooding in Illinois, April 21 to 30, 2011$50,000 · 3 events
- Tornadoes and Hail in Texas, April 21, 2011EF1 · 10 events
- Hail in Oklahoma, April 21, 2011$25,000 · 1.75 in hail · 8 events
- Damaging Winds in Georgia, April 21, 2011$29,000 · 50 kt wind · 3 events
- Hail in South Carolina, April 21, 2011$10,000 · 1.75 in hail · 21 events
- Winter Storm in Montana, April 21 to 22, 20118 events
- Hail in Georgia, April 21, 20111.75 in hail · 7 events
- Winter Storm in Montana, April 21 to 22, 20114 events
- Hail and Damaging Winds in Louisiana, April 21, 20111 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295339, 295340, 295318, 295319, 295321, 295322, 295323, 295326, 295336.